Flash Flood, Greene
- When
- August 12, 5:00 PM EST to August 13, 11:00 AM EST
- Where
- Greene County, Countywide
- Property damage
- $1.1 million
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.175, -82.846 (the zone’s center; the record gives no point)
Prolonged heavy rain on ground that was saturated from flood-producing rains the previous weekend. Creeks, streams and rivers overflowed resulting in numerous roads and bridges flooded or washed out.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Prolonged heavy rain on ground that was saturated from flood-producing rains the previous weekend. Creeks, streams and rivers overflowed resulting in numerous roads and bridges flooded or washed out. Numerous homes and a few churches were flooded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 12, 2:00 PM EST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 300 PM EDT SUN AUG 12 2001 MODELS IN DECENT AGREEMENT IN DEPICTING LONG WAVE TROUGH MOVING INTO THE REGION. WEAK FRONTAL BOUNDARY TO SAG INTO THE AREA...BUT DRIER AIR AT THE SURFACE WILL AWAIT SECOND BOUNDARY WHICH SHOULD USHER IN RELIEF FROM THE HIGH DEWPOINTS FOR TUESDAY. WILL CONTINUE TO SEE CONSIDERABLE SHOWER AND THUNDERSTORM ACTIVITY OVER THE AREA INTO EARLY TONIGHT...EXPECT ACTIVITY TO DIMINISH SOME BY MIDNIGHT. WITH THE ABUNDANT MOISTURE AND WET CONDITIONS IN PLACE...WILL CONTINUE TO HAVE TO MONITOR FOR ISOLATED FLOODING PROBLEMS. PLAN TO RE-ISSUE SPS...BUT STILL DOES NOT APPEAR TO WARRANT AN FFA FOR NOW. WILL GO WITH LIKELY POPS TONIGHT. DEEP MOISTURE TO PULL OUT ON MONDAY...BUT WITH FRONT STILL IN THE VICINITY AND PLENTY OF LOW LEVEL MOISTURE WILL KEEP CHANCE POPS MONDAY. WILL GO DRY MONDAY NIGHT AND TUESDAY. GUIDANCE TEMPS GENERALLY CLOSE AND LOOK REASONABLE SO WILL NOT STRAY FAR. PRELIMINARY NUMBERS FOLLOW: CHA 73 88 67 89 / 60 40 10 10 TYS 70 86 67 85 / 60 40 10 10 TRI 68 83 61 83 / 60 40 10 10 OQT 70 86 67 85 / 60 40 10 10 .MRX... NC...NONE. TN...NONE. VA...NONE. LDW
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-130900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 315 PM EDT SUN AUG 12 2001 ...VERY HEAVY RAINFALL POSSIBLE WITH A FEW THUNDERSTORMS THIS EVENING AND TONIGHT ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA AND SOUTHWEST NORTH CAROLINA... A VERY MOIST AIRMASS REMAINS OVER THE AREA. AN UPPER LEVEL TROUGH AND THE SLOW APPROACH OF A WEAK COLD FRONT WILL HELP TO KEEP SHOWERS AND THUNDERSTORMS ACROSS THE REGION INTO TONIGHT. SOME OF THE STORMS WILL HAVE THE POTENTIAL TO PRODUCE TORRENTIAL DOWNPOURS. WITH THE GROUND IN MANY AREAS ALREADY WET...THIS MAY LEAD TO LOCALIZED FLOODING PROBLEMS...ESPECIALLY IN LOW LYING AND FLOOD PRONE AREAS. RESIDENTS OF EAST TENNESSEE...SOUTHWEST VIRGINIA AND SOUTHWEST NORTH CAROLINA SHOULD STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE LOCAL RADIO OR TELEVISION STATION...FOR LATER UPDATES AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER SERVICE.
The national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2001Every state in 2001This day in weather historyWarnings in Tennessee, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268525.